: January 2015 :
As an IBD fighter, I feel like a lot of my time is spent trying new medications, experiencing their unique side effects, and then comparing those side effects with the actual disease.
Patients like us, we mull over the side effects, ponder them, compare and contrast if they’re better or worse than the disease itself. I mean, the med description says, “Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects.”
But from a patient perspective, sometimes that’s hard to believe.
How many of you have felt this way?
This recurring theme hit me hard in January 2015. As you know from my last post, I was dealing with the unpleasantries of tonsil stones at this time. Because of those tonsilloliths, I was already seeing a decrease in my quality of life—dealing with those smelly pests made me embarrassed to talk or kiss or whisper in small spaces.
But additionally, at the beginning of January 2015, I began feeling extreme side effects from a combination of two medications I was on: Clarithromycin and Apriso.
So first of all, what are these medications?
- Sometimes known as Biaxin, Clarithromycin was one of the originals I was placed on when I was first diagnosed.
- This antibiotic stops the growth of bacteria and helps treat stomach ulcers when combined with anti-ulcer medication.
- Apriso is a mesalamine, which means that the capsule’s contents are delayed (either by being placed in a specialized capsule or coated in a specific glaze) to be released specifically in the colon.
- In my case, there were tiny balls in the capsules, and I heard them rattle in my throat as I swallowed them! It was an interesting daily experience.
- Apriso’s purpose is to decrease the swelling of the colon, therefore reducing IBD’s symptoms of diarrhea, bleeding, and belly pain.
Now, these medications have good intentions. And for some people, they work like a charm!
But in my case, I started noticing increasing stomach pain, lack of appetite, exhaustion, and overall just feeling crappy. Though these meds heavily reduced my colitis symptoms (particularly the diarrhea, so that was AMAZING!) the side effects started to affect my daily life.
The 4 Main Side Effects
When I thought of food, nothing sounded good. At. All.
Watching juicy burger commercials or hearing roasted veggies sizzle in the oven disgusted me. My typical go-to when I’m sick is always something bland or easy to digest, like these saltine crackers or Jamba Juice’s Strawberry Whirl™ Smoothie (absolute deliciousness).
But my stomach rejected even these food friends of mine.
2. Lack of Appetite
Nausea, of course, led to lack of appetite. I couldn’t even sit at the same table as saltine crackers or smoothies—that’s saying something. I ate hardly anything for several days. Picking at a granola bar here and nibbling on these peanut butter crackers there; but that was pretty much the extent of my meals.
3. Low Energy
It goes without saying that when you don’t eat enough, you become exhausted. Weak. Shaky. I had absolutely zero energy (luckily I was on Christmas break at the time!) so I did a lot of sleeping, relaxing, and watching TV with a hot water bottle on my stomach.
The last consequence I suffered from this is lack of proper nutrition. I lost weight and definitely did not meet my daily recommended fruit and veggie intake.
My amazing then-boyfriend, now-husband, Tyler, and his aunt (one of the best cooks I know!) made me an indescribably delicious soup that I thoroughly enjoyed both on my taste buds and in my tummy. Sign up here for The Comical Colon Newsletter to get this savory and satisfying recipe delivered straight to your Monday inbox 🙂
The Side Effects’ Impact on My Daily Life
Fortunately, during this time I was on Christmas break at my parents’ house instead of at my apartment at William Jessup University, so I was able to relax and try to wait out these negative reactions.
But, as life would have it, the first day of a brand new internship was coming up on January 7th. Ahh! Panic mode! How on earth am I going to start a crucial internship in a state like this?!
And let me tell ya, I was STOKED about starting this business analyst internship. It would be my first “big girl” job in an office setting where I’d have my very own desk and get to wear high heels and professional business attire every day!
I envisioned it all: I’d walk in on my first day excited,
hand eagerly outstretched to introduce myself to everyone I meet.
Then I’d grab my cup of coffee, set it on my very own coaster at my desk, and start that day’s research, writing, and data analysis.
And that’s exactly how it happened… Ha ha, yeah right!
As you can imagine, it was quite the opposite. The first week was rough, to say the least. I walked in on an empty stomach, tummy growling but simultaneously rejecting food. I still outstretched my hand to meet all my new coworkers, but I’d quickly withdraw or grip more tightly than normal to hide their shakiness from lack of energy.
I said no to coffee.
No thanks to the complementary snacks in the kitchen.
I’d sit at my desk, my heart begging my brain to clear, to focus, so I could learn and thrive and enjoy this opportunity. But I’d stare at the screen, eyes glazed over, wishing that I could eat the crackers I packed in my purse in the off-chance my stomach might welcome them.
And I remember feeling really guilty, wishing I could have been fully present.
During my end-of-the-week meetings with my supervisor, I had to muster up all the energy I could to think clearly and discuss what I accomplished this week. I did let her know I was going through medical stuff, but I still felt like I was letting my team down with my depleted energy and sick stomach.
It was difficult enough being there, let alone thrive.
After about a week of pain, lack of focus, and inopportune stomach growlings, it was time I go to my doctor. I gave it long enough—in my mind at least—for the side effects to die down. But they just wouldn’t.
Seeing My Doctor
After explaining the severity of these side effects and the toll they were taking on my personal and professional life, my doctor took me off these pills. Immediately. Her urgency surprised me; it must have been serious. She decided to keep me on Prednisone (curses!!) until we found a different maintenance drug.
And just like that, my appetite came back!
I had missed the type of hunger that I could satisfy!
Welcome back burgers and pasta and chocolate! It’s good to feel you in my belly again.
Let me be frank here, after ending these meds, I felt like a new person. Or, better yet, the old me. I strode into the office that next week, energized, pumped, ready to learn, grow, and give. No longer did my eyes glaze over or my leaden tongue weigh down in my mouth.
I was back.
And you guys, I don’t write about these side effects to scare you. And I’m definitely not suggesting you don’t try these medications if your doctor recommends them. Because that’s the thing about IBD—everyone’s story is unique! These meds that didn’t work for me might be the saving grace that someone else is searching for.
My only suggestion is to listen to your body and to the medication instructions by contacting your doctor if you believe the side effects outweigh the disease itself.
Because, as IBD patients, we sometimes can feel like we’re living experiments—trying new meds to see what works and what doesn’t. But whether you go through one or a hundred, it’ll worth it because it brings you one step closer to your solution; we sometimes have to kiss many frogs to find the right one.
Just be open in your communication with your doctor and your support system, and the trials will be worth it in the end.
I take it back, I have one more suggestion! Sign up for The Comical Colon’s newsletter to get my aunt’s soup recipe—the ONLY MEAL that tasted yummy during my crazy stomach side effects. It’ll be delivered straight to your inbox Monday morning 🙂
Have a wonderful week, my friends. Keep fighting on!
In The Comical Colon’s Facebook group, let’s start a conversation:
What medications and side effects have you dealt with? Tell us about the solutions you’ve tried in the private Facebook group!
I truly believe that the way to bridge this disease type’s chasm of alienation, fear, being misunderstood, etc. is to engage in community and share our experiences to help others along their journeys. Let’s learn to share our fears, our trials, and our triumphs to find the comical in the deepest, darkest crevices of our guts.